Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS Huntsville, AL

July 28, 2003Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 28, 2003, 6:49 PM CDT for Jackson County, Madison County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2003, 6:49 PM CDT (23:49 UTC)
Expired
Jul 28, 2003, 7:45 PM CDT
In force
56 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:30 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 28, 5:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT MON JUL 28 2003

.CURRENTLY...
LINE OF STRONG-SVR TSTMS MOVING THROUGH SRN TN...HEADED S TOWARDS
THE BORDER. WRN SIDE OF LINE IS WEAKENING...BUT ERN SIDE IS NOW
STRENGTHENING TO SVR CATEGORIES PER LATEST SVR FROM BNA. BEHIND THAT
LINE...ANOTHER LINE OF STRONG-SVR TSTMS MOVING THRU MID-ERN TN. IF
IT HOLDS TOGETHER...COULD CLIP OUR ERN COUNTIES LATER THIS EVENING.
OTHERWISE...WARM AND MUGGY EVENING ACROSS THE AREA.

.UPDATE...
WILL DO A QUICK UPDATE TO REMOVE MIDNIGHT WORDING FROM 1ST PD...1ST
GROUP.

OTHERWISE...18Z MODEL DATA WAS FASTER WITH OVERNIGHT PRECIP THAN
PREVIOUS RUNS. MAY NEED TO ADJUST POPS TO REFLECT THIS...BUT WILL
WAIT FOR 00Z RUN TO CONFIRM TREND BEFORE DOING ANY FURTHER UPDATES.

.HUN...NONE.

BCC/27

...RELEVANT PART OF PREVIOUS DISC FOLLOWS...

SFC FRONT WILL CONTINUE SLOW SOUTHERLY PUSH TONIGHT...AS EASTERN
TROUGH AXIS SHIFTS EAST ACROSS THE OHIO VALLEY.  ISLTD CONVECTION
WILL LINGER THROUGH THIS EVENING.  HOWEVER...EXPECT BETTER PRECIP
CHANCES TO COME TOWARD DAYBREAK TOMORROW...GIVEN DECENT THETA-E
ADVECTION AND ENHANCED CONVERGENCE ALONG/AHEAD OF FRONT.  TOUGH CALL
ON POPS WITH PRECIP ARRIVAL LIKELY AROUND 12Z.  PREFER TO LEAN
HEAVIER ON PERIOD 2 (TUESDAY) WITH A LIKELY POPS FOR THE MORNING
HOURS AFTER 12Z...WHILE KEEPING A HIGH END CHC POPS FOR AFTER
MIDNIGHT TONIGHT.

SFC FRONTAL BOUNDARY EXPECTED TO STALL OUT NEAR THE AREA ON TUESDAY
AS THE MEAN UPPER LEVEL TROUGH BECOMES LESS AMPLIFIED AND A STRONG
SHORTHWAVE DIGS SOUTH TOWARD THE NORTHERN PLAINS.  PREVAILING U/L
NORTHWEST FLOW WILL ALLOW SEVERAL IMPULSES TO PUSH EAST ALONG THE
BOUNDARY...BRINGING ADDITIONAL SCTD SHWR/TSTMS TO THE REGION DURING
THE TUESDAY-FRIDAY TIMEFRAME.  EXPECT CLOUDS/PRECIP TO KEEP DAYTIME
TEMPERATURES ON THE COOLER SIDE OF NORMAL...AT LEAST ON TUESDAY AND
WEDNESDAY.

FOR THE EXTENDED...U/L LOW WILL REMAIN CENTERED ACROSS SOUTHERN
CANADA WITH TROUGH AXIS STRETCHING FROM THE NORTHERN MS VALLEY TO
THE SOUTHERN PLAINS.  MAIN MOISTURE AXIS BEGINS TO SHIFT EAST ON
FRIDAY...SO AREAL COVERAGE OF PCPN SHOULD BEGIN TO DECREASE TO NO
MORE THAN ISLTD BY NEXT WEEKEND...WITH TEMPERATURES RETURNING TOWARD
NORMAL.

MR
Hazardous weather outlook, Jul 28, 1:00 PM CDT, 5 hours 49 minutes before
ALZ001>010-016-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS THIS EVENING WILL BE SLOW MOVING AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL.

A BAND OF SHOWERS AND THUNDERSTORMS...AHEAD OF A COLD FRONT ACROSS
THE OHIO VALLEY...WILL MOVE IN FROM TENNESSEE OVERNIGHT. A FEW
STRONG CELLS WILL HAVE LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL OCCUR AT TIMES DURING THE DAY TUESDAY.
THE FRONT WILL STALL ACROSS THE REGION...KEEPING RAIN CHANCES IN THE
FORECAST THROUGH MUCH OF THE WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

SCHAUB

In the hours before

Special weather statement, Jul 28, 5:37 PM CDT, 1 hour 12 minutes before
ALZ001-005-006-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT MON JUL 28 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS OVER
LAUDERDALE...LIMESTONE AND MADISON COUNTIES...

A LINE OF STRONG THUNDERSTORMS WILL ENTER NORTHERN LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES BETWEEN 6 PM AND 630 PM AND NORTHWEST
MADISON COUNTY AROUND 7 PM. VERY HEAVY RAIN...GUSTY WINDS UP TO 40
MPH AND DEADLY LIGHTNING WILL BE POSSIBLE IN STRONGER STORMS.

SHUMWAY
Special weather statement, Jul 28, 6:42 PM CDT, 7 minutes before
ALZ001-005-006-009-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CDT MON JUL 28 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS OVER
LAUDERDALE...LIMESTONE...MADISON...AND JACKSON COUNTIES...

A LINE OF STRONG THUNDERSTORMS HAS CROSSED INTO NORTHERN ALABAMA.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN...GUSTY WINDS UP TO 40
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL MOVE THROUGH THE ATHENS AREA BY 7:15 PM...INTO THE
HUNTSVILLE AREA BY 7:45 PM...AND THE DECATUR AREA BY AROUND 8 PM.
PERSONS IN THESE AREAS SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR
A FAVORITE LOCAL MEDIA OUTLET...FOR FURTHER INFORMATION REGARDING
THESE THUNDERSTORMS.

BCC

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.